Strattera (Atomoxetine) is a unique drug that was created to treat ADHD (attention-deficit hyperactivity disorder). Unlike common stimulants, it works by inhibiting the reuptake of the neurotransmitter norepinephrine. It is important to understand that this is not the same as an SNRI medication that is used for depression. This is a drug that is considered an “NRI” which aims strictly to inhibit norepinephrine reuptake. Many people have had success with this medication for managing ADHD symptoms and have found that it has pretty minimal side effects.
It is approved for treating ADHD in people of all ages including children, adolescents, and adults. Most doctors will prescribe this medication to someone with ADHD simply because it has a relatively low potential for abuse. With that said, some people have discovered that the drug tends to quit working after awhile. Others that end up trying it never get any benefit for managing their symptoms.
The good news is that even if you were on Strattera for a relatively long period of time, the withdrawal symptoms are pretty minimal compared to other medications. In fact, there are no documented discontinuation effects from having taken Strattera. With that said, there are still some individuals that experience various withdrawal symptoms after quitting this medication “cold turkey” or from coming off of a high dosage. If you are noticing some symptoms when you quit this particular drug, you may want to read below.
Factors that influence Strattera (Atomoxetine) withdrawal
There are many factors that influence withdrawal from various medications. With Strattera, the most important factors are the dose and the time you took the medication. If you were on a high dose and took it for a long term – you will likely experience more withdrawal symptoms. It should also be noted that everyone reacts uniquely to medications – physiology can have a big influence on whether you notice any symptoms.
1. Dosage (18 mg, 25 mg, 40 mg, 60 mg, 80 mg, 100 mg)
Strattera comes in a variety of dosages. Typically a doctor will work with a patient to work their way up to a dose that proves effective at eliminating symptoms of ADHD. If you are withdrawing from the drug and were up to a high dose, it may be wise to consider cutting the dose and tapering rather than quitting cold turkey.
Individuals that take higher dosages (e.g. above 60 mg) tend to report more withdrawal effects. At higher doses there is more reuptake inhibition of norepinephrine and when you quit, your brain may take longer to re-establish natural production.
2. Time Span
Most people that experience withdrawal symptoms from Strattera tend to have taken the drug for an extended period of time at a high dose. If you only took this medication for a month or two, you may quit taking it and not notice much at all in regards to withdrawal. On the other hand, if you were someone that took 80 mg for multiple years, you will likely experience some sort of
“discontinuation” reaction when you stop taking it.
3. Cold turkey vs. tapering
In general, many people experience very minimal withdrawal with Strattera even if they do quit cold turkey. The primary effect that the drug has is on the norepinephrine neurotransmitter. In comparison to serotonin or dopamine, this tends to have less side effects if you were to quit cold turkey.
If you are experiencing some sort of withdrawal symptoms, it is recommended to gradually taper off of the medication. The process affects everyone differently – some can quit Strattera cold turkey without any noticeable side effects and others have trouble. Work with your doctor to conduct a gradual taper if you are struggling to quit cold turkey.
4. Individual physiology
The last element that can influence withdrawal is that of your individual physiology and circumstances. If you are very sensitive to the effects of medications, you may notice more withdrawal symptoms than someone who is less sensitive. Your nervous system is unique and therefore may have a different reaction when you come off of a medication like Strattera.
Strattera Withdrawal Symptoms
It should be noted that many people do not report any withdrawal effects associated with Strattera. There is no official documented withdrawal syndrome and of the individuals that do experience withdrawal effects, most symptoms do not last longer than a few days. With that said, this is still a psychoactive drug that has an impact on the way neurotransmitters are working in the brain. Most people that experience withdrawal symptoms tend to report minor things such as: anxiety, cognition impairment, dizziness, and headaches.
- Anxiety: This is a common symptom associated with Strattera withdrawal. You may feel more stressed than usual. Usually this is because your brain is trying to reset its natural functioning without chemical influence.
- Concentration problems: It makes sense that people may experience poor concentration when they quit Strattera. It is a medication to treat ADHD, and when you stop taking it, your norepinephrine levels could be lower – making it tougher to focus.
- Confusion: Some people have reported that they feel “confused” and that they cannot think clearly. This could simply be ADHD returning, but if it’s worse than normal, your brain may be trying to re-establish its default activity.
- Depression: Lower than average levels of norepinephrine are thought to contribute to depression. Some individuals have become depressed for a short term after they quit taking Strattera. This may be due to lack of arousal that the medication provided.
- Dizziness: You may feel dizzy when you initially quit taking Strattera. Your body and brain are used to being given the medication for functioning. When you take away the drug, they initially don’t know how to react.
- Fatigue: Since this drug tends to provide a stimulating effect, when you come off it, you may notice that you have less energy. Some people report feelings of fatigue, tiredness, sleepiness, and exhaustion for a few days after discontinuation.
- Foggy thinking: With most stimulating medications, you will experience the opposite effect while coming off of them. If it sharpened your thinking and improved ADHD symptoms, you may notice that your thinking is clouded or foggy upon drug stoppage.
- Headaches: During withdrawal from most medications, headaches is a very commonly reported symptom. Various individuals have reported headaches and in some cases, pretty severe ones (e.g. migraines). In most cases these were significantly reduced within a few days.
- Insomnia: This is another common symptom that is experienced upon withdrawal. You may find it especially difficult to sleep at night.
- Irritability: Certain people have self-reports of becoming increasingly irritable when they initially quit Strattera. Some state that the irritability caused them to become angry and teetering on the verge of rage.
- Memory problems: While on the medication, you may experience a boost in mental performance – this is why it’s prescribed to treat ADHD. When stopping this drug, some have noticed that they have a poorer short-term memory. Any memory problems should improve as time passes.
Strattera Withdrawal Duration: How long does it last?
For most people, withdrawal from Strattera does not last more than a week. A majority of individuals report that they experience symptoms for a few days, and then nothing bothers them. Other individuals notice absolutely nothing when they quit taking this particular drug. It is usually found that people exhibiting the most “withdrawal symptoms” when they quit Strattera tend to quit cold turkey from high doses after being on the drug for an extended period.
If you were only on Strattera for a few months at a lower dose, you probably don’t have anything major to worry about regarding a “withdrawal.” If you are currently experiencing some sort of discontinuation symptoms, feel free to share it in the comments section. There are reports of individuals experiencing symptoms, but most symptoms are relatively minor and subside within a week or two.
The bottom line is that Strattera is a relatively easy medication to withdraw from compared to others. You shouldn’t experience much of anything other than the fact that you may notice a resurgence of your ADHD. In some people the drug tends to be very energizing and mood boosting – in these cases people may experience reduced energy and stabilization of mood upon discontinuation.